Massachusetts, 2017

High Wind in Massachusetts, March 19 to 20, 2017

March 19 to 20, 2017 · NWS BOX · 1 event in 1 county or zone

Low pressure from the Midwest passed south of New England during March 19, bringing strong winds to the South Coast. The strongest winds were observed on Nantucket.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure from the Midwest passed south of New England during March 19, bringing strong winds to the South Coast. The strongest winds were observed on Nantucket.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 19, 2:54 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 19, 2:54 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
354 AM EDT Sun Mar 19 2017

.SYNOPSIS...

An ocean storm will intensify and track close enough to the coast
to give several inches of heavy wet snow today to the outer Cape,
Nantucket and Marthas Vineyard. Elsewhere little if any snow is
expected. In addition this storm will bring very strong winds
to region as well. Drier and milder temperatures follow Monday
and especially Tuesday. An arctic front will bring near record
cold temperatures Wed and Thu along with bitterly cold wind
chills. A warming trend then develops Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

*/ Highlights...

* High end snow advisory event with a low risk of reaching warning
  level criteria for the Outer Cape and Nantucket considering heavy,
  wet snow and strong to damaging northerly winds.

* It only takes a couple of inches of heavy, wet snow in addition to
  winds to start snapping branches resulting in potential power
  outages.

* Looking at an early morning into afternoon event with a 2 to 4
  inches forecast with a low risk someone may see 5 to 6 inches.
  WINTER WEATHER ADVISORY issued for the Outer Cape and Nantucket.

* Strong to damaging northerly winds in addition to heavy, wet
  snow. Gusts up to 60 mph forecast across the Outer Cape and
  Nantucket later today continuing overnight. A combination of
  HIGH WIND WARNINGS and WIND ADVISORIES posted.

*/ Discussion...

Model Preference: While consistent signals within a majority of the
19.0z forecast guidance with respect to frontogenesis and deep layer
lift through snow growth regions within the wrap around comma head
of deep layer moisture, going with a NAM / WRF blend with its better
handing of 2m temperatures and wet-bulb with respect to the expected
intensity of snowfall. Good agreement with up to date runs of the
RAP / HRRR.

Snowfall: With anticipated intense precipitation, likely starting
off as rain initially before changing over to snow, should see low
level column cooling as it becomes near-isothermal as exhibited by
NAM BUFKIT sounding profiles. Focusing on the time frame of early
morning into the afternoon hours for greatest impact of intense
precipitation with potential 1 inch per hour snowfall rates and
reduced visibility down to a half a mile, in addition to the heavy,
wet consistency and possible impacts of downed limbs and power
outages. Expect precipitation to taper off late with snow perhaps
changing back over to rain as it becomes light. Most of the snow
accumulation mainly on non-paved surfaces. However as the column
cools towards freezing and/or snow picks up in intensity, will
likely see snow accumulation along area roadways. Given the impacts
and forecast accumulation amounts above have gone ahead and issued a
WINTER WEATHER ADVISORY, mainly for the Outer Cape and Nantucket.
The Upper Cape is forecast to see mainly a 1 to 2 inch event with
less impact.

Winds: Consensus of near-term high-res guidance has 45 to 50 mph (40
to 45 kt) northerly flow at H925 from around midday Sunday to Monday
morning. With cold air advection proceeding on the back side of the
comma head low should see the boundary layer mix out to around H9
allowing for the mix down of faster momentum. While just on the cusp
of warning criteria, given accompanying heavy wet snow aiding in the
potential for downed limbs and powerlines, have gone forward with
issuing a HIGH WIND WARNING, mainly for the Outer Cape and Nantucket
with less impact over the Upper Cape. A WIND ADVISORY continues for
Marthas Vineyard. Sustained winds 20 to 30 mph along the immediate
E MA coastline with gusts 35 to 55 mph, with again the strongest
gusts potentially as high as 60 mph across the Outer Cape and Nantucket.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...

Northerly winds will continue to be an issue overnight initially
sustained around 20 to 30 mph along the immediate MA coast with
the strongest winds across the Outer Cape and Nantucket. Gusts
up to 60 mph. HIGH WIND WARNINGS continue. Precipitation should
be for the most part over. Perhaps some lingering snow showers
over the Cape and Islands, but for the most part will see a
clearing trend W to E. Lows dropping back down into the 20s with
the immediate E MA coast hovering around the freezing given a
component of onshore flow.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

Highlights...

* Moderating temps Mon and Tue with 50 possible for some Tue!

* Arctic blast with near record cold returns middle of next week

* Warming trend Friday and Saturday

Details...

Monday...

Strong subsidence on backside of departing ocean storm will support
any morning clouds giving way to sunshine by midday. Clouds may be a
bit more stubborn across the outer Cape and Nantucket where
northerly flow will provide ocean effect clouds. But even here
sunshine should develop during the afternoon as winds turn to the
northwest. Modest northerly winds early (especially Cape Cod and the
islands) shift to the NW by days end and diminish. Model soundings
support highs in the 40s, very close to normal. It may feel a bit
cooler courtesy of a modest NNW wind 15 to 20 mph. Overall, close to
normal for late March.

Tuesday...

Arctic front approaching from the northwest but not expecting a
frontal passage until sometime Tue night or early Wed morning.
Prefrontal airmass over southern New England somewhat mild with 925
mb temps at sunrise around +2C. Northwest gradient will promote good
mixing and downsloping winds to support highs of 50-55 with mildest
readings across CT/RI and especially southeast MA where snow cover
is very minimal. This will be the first warmer than normal day since
March 9th. As for high temps, guidance continues to trend warmer for
Tue so will continue to blend in the warmer EC mos guidance here.
Euro ensembles also showing a warm signal here with 80-90% prob of
50+ degs Tue over RI and southeast MA.

Wednesday and Thursday...

Arctic front comes thru early Wed morning and may be accompanied by
a few snow squalls. Although at this time range difficult to say
much more given mesoscale nature of potential squalls. Potential
arctic short wave briefly backs the mid level flow across the
northeast coast which stalls an offshore front. However arctic short
wave appears to lack sufficient amplitude to back the mid level
flow, therefore moisture and associated frontal boundary likely
remain offshore with little to no impact for southern New England.
Will need to watch this closely.

Otherwise frigid airmass overspreads the region Wed/Wed night and
lingers across the area into Thu. Both ensembles and deterministic
guidance have 850 temps over the region plummeting to -18C to -20C
Wed night! This yields temp anomalies at 850 mb and 925 mb of -2
standard deviations colder than climo. This will result in near
record cold temps Wed and Thu along with bitterly cold wind chills
Wed night into Thu morning. Given the magnitude of the cold airmass
will lean toward the coldest guidance.

Friday and Saturday...

Good ensemble agreement that cold mean trough and associated arctic
airmass will be progressive with height rises to follow Fri-Sat.
Thus expecting a warming trend this period. Can/t rule out some
precip in WAA pattern Fri and possible frontal passage Sat.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

Today...Moderate Confidence.

MVFR cigs eroding W to E becoming VFR. N winds. However more
extensive impacts along the immediate E MA coast especially
Outer Cape and Nantucket. Sustained N/NE winds 20 to 30 kts,
gusts up to 50 kts. Heavy, wet -SN/SN with visibility down to
1/2SM. Accumulations of around 2 to 4 inches on the Cape and
Islands. SHSN possible within the I-95 corridor towards the Cape
Cod Canal.

Tonight...

-SN/SN threat diminishes, lingering SHSN over the Cape and
Islands where MVFR cigs mainly linger. VFR elsewhere.

KBOS TAF...

Mostly MVFR with SHSN however low confidence with respect to
any snow accumulations and visibility restrictions. Blustery N
winds 15 to 25 kts sustained with gusts up to 35 kts. Both MVFR
and wind threats trend downward overnight.

KBDL TAF...

Becoming VFR late today. N winds with the possibility of gusts
up to 20 kts, diminishing overnight.

Outlook /Monday through Thursday/...

Mon...High confidence.

VFR develops inland, with MVFR and occasional IFR lingering
Cape/Islands in the morning mainly due to low CIGS, but some lowered
vsbys in light SN may linger as well. North Winds early shifting to
NW late in the day. Meanwhile Cape/Island gusts may hold 30-45 kt
Mon morning then diminishing thereafter.

Tuesday and Wednesday...High confidence.

Mainly VFR. Modest WNW winds Tue but increasing Wed behind arctic
front. Low risk of few snow squalls and MVFR conditions accompanying
the arctic front Tue night/Wed morning.

Thu...High confidence for VFR and a trend toward diminishing winds.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

An area of light to moderate rain / snow mix will pivot westward
of a deepening ocean storm accompanying with strong northerly
winds sustained around 25 to 35 kts with gusts up to 50 kts.
Will see wave heights build as high as 16 feet on the waters E
of Cape Cod.

GALE WARNINGS have been issued for all waters accordingly except
the southeast outer waters including Nantucket Sounds where a
STORM WARNING is currently in effect with forecast wind gusts up
to 50 kts.

Anticipate dissipating trends across the waters beginning Monday
morning.

Outlook /Monday through Thursday/...

Monday...High confidence.

Northerly gales continue with gusts near 35 kt Mon morning.
Otherwise winds slacken Monday afternoon and shift to the northwest.
Low risk for some vsby restrictions early Mon in snow/rain showers
eastern MA waters.

Tue...high confidence.

Modest WNW winds, dry weather and good vsby. Arctic front barrels
across the waters early Wed morning. May be accompanied by a few
snow squalls.

Wed and Thu...Moderate confidence.

NW winds 20 to 30 kt behind arctic front. Moderate freezing spray
possible especially Wed night.

&&

.TIDES/COASTAL FLOODING...

Coastal flooding appears unlikely from this storm. The main concern
would be Cape Cod Bay with strong NNE wind gusts this evening
with a 1 to 2 foot storm surge. However relatively low astronomical
high tides should prevent any problems.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...High Wind Warning from 2 PM this afternoon to 2 AM EDT Monday
     for MAZ022-024.
     Winter Weather Advisory until 5 PM EDT this afternoon for
     MAZ022-024.
     Wind Advisory from 11 AM this morning to 5 AM EDT Monday for
     MAZ023.
RI...None.
MARINE...Storm Warning from 5 PM this afternoon to 2 AM EDT Monday for
     ANZ232.
     Gale Warning from 8 AM this morning to 8 AM EDT Monday for
     ANZ231-233>235-237-250-251.
     Gale Watch from 11 AM EDT this morning through Monday morning
     for ANZ230-236.
     Storm Warning from 2 PM this afternoon to 8 AM EDT Monday for
     ANZ254-255.
     Gale Warning until 8 AM EDT Monday for ANZ256.

&&

SYNOPSIS...Nocera/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...Nocera
AVIATION...Nocera/Sipprell
MARINE...Nocera/Sipprell
TIDES/COASTAL FLOODING...WFO BOX Staff
Hazardous weather outlook, Mar 19, 3:13 AM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
413 AM EDT Sun Mar 19 2017

MAZ022-024-200815-
Barnstable MA-Nantucket MA-
413 AM EDT Sun Mar 19 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
MONDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ023-200815-
Dukes MA-
413 AM EDT Sun Mar 19 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT
MONDAY...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002>004-MAZ002>021-026-RIZ001>008-200815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
413 AM EDT Sun Mar 19 2017

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ256-200815-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
413 AM EDT Sun Mar 19 2017

...GALE WARNING IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ254-255-200815-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
413 AM EDT Sun Mar 19 2017

...STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM EDT
MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-233>235-237-250-251-200815-
Cape Cod Bay-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
413 AM EDT Sun Mar 19 2017

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-236-200815-
Boston Harbor-Narragansett Bay-
413 AM EDT Sun Mar 19 2017

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 AM EDT
MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232-200815-
Nantucket Sound-
413 AM EDT Sun Mar 19 2017

...STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM EDT
MONDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Nantucket

When
March 19, 4:00 AM EST to March 20, 4:00 AM EST
Where
Nantucket forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observation System platform at Nantucket Airport measured a wind gust of 60 mph at 2:40 PM EST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690123.